3 Things Pharmacists Should Know About Toxic Epidermal Necrolysis

Toxic epidermal necrolysis is a rare life-threatening skin disorder that can be caused by certain medications.

Toxic epidermal necrolysis (TEN) is a rare life-threatening skin disorder that can be caused by certain medications. After watching a recent poignant episode of the show Grey’s Anatomy, I was reminded of the severity of the condition. The patient received the same antibiotic twice without any issues, but on the third occasion developed TEN.

Here are 3 things pharmacists should know about TEN:

1. TEN is a more severe version of Stevens-Johnson syndrome (SJS).

In SJS, skin detachment is generally less than 10% of the body surface area (BSA).1 Patients with TEN may have more extensive necrotic epidermal detachment with more than 30% of the BSA.1 Alan Lyell was a dermatologist who first coined the term TEN in 1956, after 4 patients presented with “a toxic eruption which closely resembles scalding.”2 Symptoms include mucosal erosions that can involve the oral cavity, lips, conjunctivae, and genital areas. Systemic symptoms can include fever, flu-like symptoms, and internal organ involvement. There is a high mortality rate associated with TEN, ranging from 25-30%.1 Additionally, the severity-of-illness score for TEN (SCORTEN) has been used to predict the risk of mortality in patients with TEN, which consists of the following seven criteria: age greater than 40 years; skin detachment greater than 10% of BSA; heart rate greater than 120 beats per minute; presence of malignancy; blood urea nitrogen level greater than 28 mg/dl; blood glucose level greater than 252 mg/dl; and blood bicarbonate level less than 20 mEq/l.1 Each item receives 1 point, and a higher SCORTEN score corresponds to an increased risk of mortality.1

2. TEN is usually drug-induced.

It is considered a rare delayed-type hypersensitivity reaction, and generally occurs after receiving the drug for a period of 1-3 weeks.1 Medications that may cause TEN include antibiotics (most commonly sulfonamides), anticonvulsants, nonsteroidal anti-inflammatory drugs, uric-acid lowering drugs, and the antiretroviral drugs nevirapine and abacavir.1 Studies have demonstrated that carbamazepine, phenytoin, and lamotrigine are the most common antiepileptic drugs associated with TEN within the first two months of starting treatment.3 Less common causes of TEN include infection and immunizations. It is important to let patients know that TEN is very rare, but to look for warning signs of a skin reaction to prevent complications.

3. Treatment involves identifying the causative medication, and supportive care.

Pharmacists can play an important role in identifying, and discontinuing the drug causing TEN through a detailed medication history. Additionally, patients should always be questioned regarding any adverse reactions, such as a previous SJS or TEN episode, prior to starting new medications. Pharmacists should also report TEN cases to the FDA’s MedWatch program. Patients with TEN should receive supportive care in a burn intensive care unit with close monitoring and management of the airway, renal function, electrolytes, pain management, and nutrition.2 Proper wound care is extremely important and may include nanocrystalline gauze over petrolatum impregnated gauze, as they can be left in place longer. Saline and emollients should be applied to the skin. The use of systemic corticosteroids is controversial as some studies show they may lead to an increased rate of infection.2 There is limited available evidence showing benefit of other adjunctive therapies including intravenous immunoglobulin and tumor necrosis factor inhibitors.2 Patients should receive dermatology, ophthalmology, and urology consults.

References

  • Cho YT, Chu CY. Treatments for severe cutaneous adverse reactions. J Immunol Res. 2017;2017: 1503709. doi: 10.1155/2017/1503709.
  • Schneider JA, Cohen PR. Stevens-Johnson syndrome and toxic epidermal necrolysis: a concise review with a comprehensive summary of therapeutic interventions emphasizing supportive measures. Adv Ther. 2017;34:1235-1244.
  • Frey N, Bodmer M, Bircher A, et al. The risk of Stevens-Johnson syndrome and toxic epidermal necrolysis in new users of antiepileptic drugs. Epilepsia. 2017;58(12):2178-2185.